Can I Take Tylenol and Advil Together?

I've had two doctors tell me two different things and now I'm confused. I get severe sinus headaches and it used to be that NOTHING I took worked. If I can take some Sudafed before the headache hits, I'm fine, but usually it comes on too fast. One doctor told me I should take Advil and Tylenol together. He said they work differently and together are very effective. That worked wonders and has been my lifesaver for over a year. Last night, however, a different doctor told me that they SHOULD NEVER BE TAKEN TOGETHER and that they should be alternated three hours apart. Please, I need another opinion.

Question:

Odd advice from doctor #2. Advil (ibuprofen) and Tylenol (acetaminophen) do, indeed, work by different mechanisms. They are also potentially lethal if they are taken in overdose. Many an unfortunate teenager has died after swallowing a bottle of Tylenol -- thinking it was just a "suicide gesture" and not realizing that it was the real thing. So, rule #1: READ THE LABEL AND DO NOT EXCEED THE RECOMMENDED DOSAGE.

 

Your second doctor's advice suggests to me that he thinks there is a drug interaction between Advil and Tylenol. Whenever a question like this comes up in my office, I always tell my patient, "Ask your pharmacist about this. Pharmacists are the undisputed experts on drug interactions. If there's a problem with this combination, your pharmacist should know about it."

 

Out of curiosity, I popped over to a Web site called Medline to scan the medical literature back to 1966. I searched for "acetaminophen" AND "ibuprofen" AND "interaction" to find articles that had all three words in their title and/or abstract. I found three articles, none of which described a harmful interaction.

 

Does that mean I am going to bless your use of Tylenol and Advil? Of course not! Your second doctor may have had a very good reason for giving you this dire warning. If I were you, I would ASK him. If the answer is something like, "You just shouldn't double up on pain medications like that," I would then find a pharmacist who will answer this question. Pharmacists have access to excellent computer databases on drug interactions. Your pharmacist should be able to find the definitive answer to your question.

 

Finally, a plug for my colleagues. ENTs (ear, nose and throat doctors) are the true champions of the sinus headache. You say you have "tried everything," but I suspect you haven't seen an ENT. You could keep popping those over-the-counter pills (assuming your pharmacist and doctor give this practice "two thumbs up"), but why not get to the root of the problem? See an ENT!
 

by Douglas Hoffman

 

Answer: